Minnesota, 2018Damaging Wind in Minnesota, July 4, 2018
July 4, 2018 · NWS MPX · 1 event in 1 county or zone
A decaying line of thunderstorms that developed across North Dakota during the morning of July 4, 2018, produced an outflow boundary that moved across central and southern Minnesota during the morning. Most of the wind speeds were below severe limits, and some airport wind sensors measured wind gusts of 45 to 50 mph, including Alexandria, Canby, St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A decaying line of thunderstorms that developed across North Dakota during the morning of July 4, 2018, produced an outflow boundary that moved across central and southern Minnesota during the morning. Most of the wind speeds were below severe limits, and some airport wind sensors measured wind gusts of 45 to 50 mph, including Alexandria, Canby, St. Cloud, Crystal and South St. Paul.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 4, 3:45 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 4, 3:45 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
445 AM CDT Wed Jul 4 2018
.SHORT TERM...(Today and tonight)
Issued at 441 AM CDT Wed Jul 4 2018
Surface analysis early this morning shows a surface low crossing
from northwest SD into central ND with a leading warm front
extending ESE over the Twin Cities and into southern WI with a
trailing cold front sagging SSW into northern Nebraska. Plenty of
warm and moist air resides in the warm sector of this system.
Aloft, solid southwest flow prevails between a deep southeastern
CONUS ridge and a compact trough progressing eastward over western
NOAM.
The main issue is the evolution of ongoing convection over the
Dakotas, how it progresses into Minnesota, and potential re-
development this afternoon-evening. The current storms are
reaching the point of outrunning the cold front and hence into a
slightly more stable airmass well ahead of the cold front. Thus,
the storms to the west of the WFO MPX coverage area are expected
to lose some steam and potentially dissipate and/or lift off to
the northeast this morning. As the front pushes east and plunges
the entire coverage area into a highly unstable airmass (MLCAPEs
around 4000 j/kg), mid-level capping is expected to erode which
will allow convection to become re-invigorated from the southwest
of the area. As such, this looks to allow another round (and
possibly 2) of convection to progress through the coverage area
late this afternoon into early this evening (with possibly
another round late this evening into the early morning hours
Thursday). Strong low-mid level jetting plus veering profiles
would suggest storms may produce strong/damaging straight-line
winds and possibly hail, while tornadic thunderstorms are not
expected.
The overall tricky part is trying to determine placement of storms
while knowing that there is a high likelihood of storms throughout
the coverage area. As such, confidence is not all that high,
especially given the high variance of the operational HRRR run-
to-run and the differences it has shown in comparison to other
HRRR experimental runs, the SREF, the NAM and the RAP. As such,
have capped pops in the chance range but used areal wording to
emphasize storm coverage rather than probability wording.
In addition, not only is there the potential for severe storms,
but the deep moisture profile in such an unstable atmosphere will
also promote storms containing frequent lightning and potentially
mod-heavy rain. Will maintain the areal flood warnings as they are
currently delineated and will also bring attention to the outline
that WPC has placed much of the WFO MPX coverage area within a
Slight Risk of Excessive Rainfall due to the combination of highly
saturated soils (a.k.a. low flash flood guidance) and the
possibility of storms containing heavy rain.
And, finally, the warm sector will aid max temperatures in rising
to around 90 degrees for much of the eastern half of the coverage
area. With dewpoints into the mid 70s, this combination will
easily put heat index values to around 100 and potentially up to
around 105. As such, have converted the excessive heat watch to a
heat advisory for much of the area east of a line from Sherburne
county to Martin county, with an Excessive Heat Warning for
Hennepin/Ramsey counties due to the lower thresholds for the Twin
Cities.
.LONG TERM...(Thursday through Tuesday)
Issued at 441 AM CDT Wed Jul 4 2018
Precipitation is expected to continue exiting the southern and
eastern portion of the CWA late Thursday morning. Dry conditions
will then resume with surface high pressure progressing into the
High Plains as ridging develops over the Western CONUS with
northwest flow over the Western Great Lakes region. The drier air
mass will allow for dew points to be in the 50s to low 60s which
will be 10 to 15 degrees lower than Wednesday's dew points.
Surface high pressure will gradually shift east through the end of
the week and allow for return flow on Saturday. Thus, surface
dewpoints are expected to rise into the upper 60s to low 70s. The
upper ridge is expected to flatten on Sunday. Weak impulses along
the westerly flow aloft as well as a frontal boundary extending
from a low over Canada will bring storm chances Sunday into
Monday. Afterward, the upper level ridge is expected to amplify
Tuesday with surface high pressure over the Great Lakes. A warm
front looks to lift through MN Tuesday into Wednesday, so while
the forecast looks to be mostly dry Tuesday into Wednesday, the
chance for thunderstorm development in association with warm air
advection will have to be monitored.
As we reach late Wednesday into Thursday, there are large
discrepancies between the ECMWF and GFS. A cold front looks to
pass through the region during that time frame with the GFS having
it progress slower than the ECMWF would. This boundary will likely
cause shower and thunderstorm activity across MN and WI, but
there still is low confidence in the timing and intensity.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1100 PM CDT Tue Jul 3 2018
Storms in South Dakota should move into Minnesota later tonight,
and continue into western Wisconsin by mid-day on Wednesday.
These storms could produce some gusty winds. A cold front should
move through later Wednesday night and bring northwest winds.
KMSP...Storms have developed across South Dakota and it looks
like they should push through and reach KMSP around 18Z. These
storms could bring some gusty winds. The storms could last into
Wednesday evening. A cold front will move through Wednesday night
and bring northwest winds.
/OUTLOOK FOR KMSP/
Thu...VFR. Winds NW at 10-15 kts.
Fri...VFR. Winds E at 5-10 kts.
Sat...VFR. Winds S at 10-15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon today to 8 PM CDT this evening for
WIZ023>028.
MN...Heat Advisory from noon today to 8 PM CDT this evening for
MNZ051-059-061-063-066>070-074>078-082>085-091>093.
Excessive Heat Warning from noon today to 8 PM CDT this evening
for MNZ060-062.
&&
SHORT TERM...JPC
LONG TERM...AMK
AVIATION...JRBHazardous weather outlook, Jul 4, 2:48 AM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
348 AM CDT Wed Jul 4 2018
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
050900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
348 AM CDT Wed Jul 4 2018
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...Today and Tonight
Heat and humidity will build today ahead of an approaching cold
front. Peak heat indices of 95 to 105 degrees are expected across
most of the area this afternoon. Excessive Heat Warnings and Heat
Advisories are in effect for portions of eastern and southern
Minnesota into western Wisconsin.
Thunderstorms are expected to develop along an approaching cold
front this afternoon through tonight. There is a Slight Risk of
severe thunderstorms over much of the coverage area. Some of the
storms may produce damaging winds and large hail. In addition,
some storms may contain heavy rain which may lead to isolated
flooding concerns.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed later today and tonight.
In the hours before
Special weather statement, Jul 4, 4:55 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
555 AM CDT WED JUL 4 2018
MNZ041-047-048-054-055-041145-
Stevens-Pope-Lac Qui Parle-Swift-Douglas-
555 AM CDT WED JUL 4 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN DOUGLAS...NORTHWESTERN
LAC QUI PARLE...WESTERN POPE...STEVENS AND NORTHWESTERN SWIFT
COUNTIES...
At 554 AM CDT, a strong thunderstorm was located near Graceville, or
16 miles north of Ortonville, moving east at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Alexandria, Morris, Hancock, Evansville, Brandon, Chokio, Lowry,
Kensington, Cyrus, Donnelly, Lake Hattie and Bellingham.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 81 and 100.
U.S. Highway 12 between mile markers 17 and 24.
U.S. Highway 75 between mile markers 120 and 127.
U.S. Highway 59 between mile markers 146 and 177.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4527 9645 4525 9629 4520 9620 4527 9611
4541 9612 4542 9625 4575 9625 4576 9576
4611 9577 4611 9529 4540 9570 4522 9610
4524 9611 4523 9614 4519 9618 4506 9645
TIME...MOT...LOC 1054Z 266DEG 25KT 4554 9638
AMKThunderstorm Wind, Stevens
- When
- July 4, 5:00 AM CST
- Where
- Stevens County, 1.19 mi NE of Morris
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 45.590, -95.910
A 90 foot long portion of a tin, and wood roof from a gas station, was blown off in Morris. There were also power lines blown down around the city.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 4 to 5, 2018106 injured · 3 events
- Tornadoes and Hail in North Dakota, July 4, 2018$306,000 · EF2 · 29 events
- Damaging Wind and Heavy Rain in Tennessee, July 4, 20181 death · $20,000 · 50 kt wind · 2 events
- Flash Flood and Flooding in Nebraska, July 4 to 6, 2018$6.3 million · 5 events
- Tornado and Hail in Minnesota, July 4, 20181 injured · $250,000 · EF1 · 17 events
- Dust Devil in Nevada, July 4, 2018$500,000 · 1 event
- Damaging Winds in Minnesota, July 4, 2018$284,000 · 52 kt wind · 7 events
- Damaging Winds in Kentucky, July 4, 2018$70,000 · 74 kt wind · 4 events
- Damaging Winds in Mississippi, July 4, 2018$60,000 · 50 kt wind · 4 events
- Flash Flood and Damaging Winds in West Virginia, July 4 to 6, 2018$31,000 · 50 kt wind · 15 events
- Flash Flood and Lightning Strikes in Illinois, July 4 to 5, 20184 injured · 4 events
- Flash Flooding and Damaging Wind in New York, July 4, 20181 injured · $19,000 · 52 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775972.